New York, 2015

Flash Flooding in New York, June 14, 2015

June 14, 2015 · NWS BUF · 7 events in 3 counties and zones

A warm front lifted north across western New York during the morning ushering in an extremely moist air mass. Showers and thunderstorms began to develop during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$465,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front lifted north across western New York during the morning ushering in an extremely moist air mass. Showers and thunderstorms began to develop during the early afternoon hours. The slow moving thunderstorms dropped two to three inches of rain across the area however rainfall amounts of one- to one-and-a-half inches of rain in less than a half hour were received. Rainfall intensity proved to be a bigger factor than total rainfall in where flash flooding and damage occurred. Roads, driveways and culverts were washed out. Flood waters spilled not only into basements but first floors of residences and businesses. Several roads were closed by debris left by the flood waters. Flood water slowly receded during the evening hours. Four hikers were rescued at Grimes Glen Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 14, 1:02 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 14, 1:02 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
202 PM EDT SUN JUN 14 2015

.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE ACROSS WESTERN NEW YORK TODAY. SHOWERS
AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS WESTERN NEW YORK AND
SPREAD EAST TONIGHT AS LOW PRESSURE MOVES THROUGH THE GREAT LAKES
REGION. UNSETTLED WEATHER WILL CONTINUE THROUGH THE EARLY PART OF
THE WEEK WITH A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS POSSIBLE.

&&

.NEAR TERM /THROUGH MONDAY/...
WARM FRONT CONTINUES TO MOVE NORTHEAST ACROSS WESTERN NY THIS
AFTERNOON WITH WIDESPREAD SHOWERS ACCOMPANYING THE MAIN AREA OF
ISENTROPIC LIFT. SOME CONVECTION IS ASSOCIATED WITH THIS...AND DUE
TO INHERENTLY MOIST AIRMASS EVEN RELATIVELY BRIEF RAINFALL IS
PRODUCING SOME IMPRESSIVE AMOUNTS...WITH SOME REPORTS OF 1-1.5 IN
ABOUT 1/2 HR. WITH THIS HELPING TO CONDITION THE GROUND...MAY
NEED TO ISSUE AN AREAL FLOOD OR FLASH FLOOD WATCH FOR THE NEXT
ROUND THIS EVENING...BUT WILL DISCUSS THIS WITH SURROUNDING
OFFICES BEFORE MAKING A FINAL DECISION BEFORE 430 PM. THE GENERAL
AREA OF CONCERN WOULD BE ROUGHLY FOR THE GENESEE VALLEY SOUTH AND
WEST.

THE NEXT AREA OF PRECIPITATION SHOULD COME WITH A LITTLE MORE
PUNCH LATE THIS AFTERNOON/EARLY EVENING...AS SEEN WITH THE
NEXT WAVE WHICH IS FORCING SOME CONVECTION FROM SE MI TO CENTRAL
OH. THIS SHOULD END UP BEING THE MAIN RAIN PRODUCER FOR THE
EVENING AS IT CONTINUES EAST. THERE IS STILL A LOW THREAT FOR
SEVERE WEATHER TOWARD THE PA STATE LINE GIVEN THE APPROACHING
CLEARING...BUT CONFIDENCE FOR EITHER REMAINS TOO LOW FOR ANY TYPE
OF WATCH PRODUCT.

ONCE THE ABOVE AREA MOVES THROUGH...THERE SHOULD BE A LULL IN
CONVECTION UNTIL ABOUT MIDDAY MONDAY. MODELS...TYPICALLY POOR WITH
FAST PSEUDO-ZONAL FLOW...DO NOT SEEM TO HAVE A GOOD HANDLE ON
MONDAY CONVECTION. SATELLITE TRENDS INDICATE A CONTINUED STREAM OF
GULF MOISTURE HEADING TOWARD THE REGION WITH THE REMNANTS OF THE
NEAR DEAD MCS OVER THE DAKOTAS EARLIER TODAY EXTRAPOLATED TOWARD
WNY BY EARLY AFTERNOON. THUS WILL WILL CONTINUE THE THREAT FOR
CONVECTION...POSSIBLY SEVERE FOR MONDAY WITH LITTLE REGARD FOR
MODEL OUTPUT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...

THE FRONTAL BOUNDARY DROPS SOUTH TUESDAY WITH SOME LINGERING
CONVECTION AND A GRADUAL DIMINISHING THREAT FOR TUESDAY NIGHT AS
HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE AREA. TEMPERATURE AND
HUMIDITY LEVELS WILL AVERAGE ABOVE NORMAL MONDAY AND MONDAY NIGHT
THEN FALLING BACK TOWARD NORMAL FOR TUESDAY AND TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
CANADIAN HIGH PRESSURE WILL DRIFT ACROSS THE GREAT LAKES WEDNESDAY
WITHIN A ZONAL FLOW ALOFT. THIS WILL PROVIDE MAINLY DRY WEATHER WITH
SEASONABLE TEMPERATURES AND MORE COMFORTABLE HUMIDITY LEVELS.
SOUTHWEST FLOW WILL INCREASE MOISTURE AGAIN LATE WEDNESDAY INTO
WEDNESDAY NIGHT AHEAD OF AN AMPLIFYING SHORTWAVE TROUGH APPROACHING
THE REGION. THIS WILL BRING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS LATE WEDNESDAY INCREASING INTO THURSDAY. NEXT FRIDAY
AND SATURDAY ANOTHER SURFACE HIGH CROSSING THE GREAT LAKES LOOKS
LIKELY TO BRING A RETURN TO DRY WEATHER. ZONAL FLOW ALOFT WILL
CONTINUE A FORECAST OF SEASONABLE TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SEVERAL WAVES OF CONVECTION WILL MOVE GENERALLY EAST ACROSS WNY
AND CENTRAL NY THIS AFTERNOON AND EVENING. THE FIRST WILL MOVE
THROUGH THE GENESEE VALLEY THROUGH MIDAFTERNOON...WHILE THE NEXT
ROUND WILL MOVE THROUGH DURING THE EVENING AND BE A LITTLE MORE
ROBUST WITH MORE WIDESPREAD THUNDERSTORMS. SOME MVFR MAY ACCOMPANY
ANY CONVECTION. LOW CLOUDS WILL LIKELY LINGER BEHIND RAIN WITH
SOME IFR OVERNIGHT AND INTO MONDAY MORNING...PARTICULARLY OVER
HIGHER TERRAIN. ANOTHER ROUND OF CONVECTION MAY ARRIVE BY MID
AFTERNOON MONDAY.

OUTLOOK...

TUESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
AND ASSOCIATED BRIEF MVFR.
WEDNESDAY...VFR.
THURSDAY...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
RELATIVELY LIGHT WINDS WILL CONTINUE TODAY THROUGH MID WEEK AS THE
PRESSURE GRADIENT REMAINS WEAK ACROSS THE LOWER LAKES. OCCASIONAL
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AND AGAIN
DURING MONDAY. A FEW STORMS WILL PRODUCE LOCALLY HIGHER WINDS AND
WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH/ZAFF
NEAR TERM...ZAFF
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...ZAFF
MARINE...HITCHCOCK/WCH
Hazardous weather outlook, Jun 14, 4:38 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EDT SUN JUN 14 2015

NYZ001>008-010>014-019>021-085-150945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
538 AM EDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS.

IN ADDITION...SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL WHICH
MAY RESULT IN LOCALIZED FLASH FLOODING. THE TIME FRAME OF GREATEST
RISK FOR HEAVY RAIN AND FLOODING WILL BE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY.
A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS. IN
ADDITION...SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL LOCALLY
WHICH MAY RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
538 AM EDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
MONDAY. A FEW STORMS MAY BECOME SEVERE WITH STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 14, 1:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
234 PM EDT SUN JUN 14 2015

NYZ003-012>014-142045-
MONROE-WYOMING-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...WARSAW...GENESEO...
CANANDAIGUA
234 PM EDT SUN JUN 14 2015

...HEAVY SHOWERS AND THUNDERSTORMS CROSSING THE GENESEE VALLEY...

A CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS IS CROSSING THE
GENESEE RIVER VALLEY THIS AFTERNOON. BRIEF HEAVY DOWNPOURS CAN
BE EXPECTED WITH PONDING OF WATER ON AREA ROADWAYS AND MINOR
FLOODING IN AREAS OF POOR DRAINAGE.

A SHORT LULL IN HEAVY RAIN WILL OCCUR LATE AFTERNOON BEFORE ANOTHER
ROUND OF HEAVY SHOWERS AND THUNDERSTORMS CROSSES THE REGION THIS
EVENING.

SMITH

The radar

The Buffalo radar (KBUF), 56 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
June 14, 2:10 PM EST to 5:00 PM EST
Where
Wyoming County, 0.98 mi SSW of Pearl Creek to 1.14 mi NW of Wyoming
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.838, -78.061

Flash Flood, Wyoming

When
June 14, 2:40 PM EST to 5:00 PM EST
Where
Wyoming County, 0.94 mi E of Perry to 0.88 mi SSW of Perry Center
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.719, -77.981

Flash Flood, Ontario

When
June 14, 3:00 PM EST to 5:00 PM EST
Where
Ontario County, 0.51 mi E of Honeoye to 1.54 mi NW of Honeoye
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.780, -77.510

Flash Flood, Livingston

When
June 14, 3:45 PM EST to 6:00 PM EST
Where
Livingston County, 0.46 mi WNW of Livonia to 2.13 mi NNE of Lakeville Hannas Arp
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.822, -77.679

Flash Flood, Livingston

When
June 14, 4:00 PM EST to 6:00 PM EST
Where
Livingston County, 0.95 mi E of Canawaugus to 0.69 mi W of Ashantee
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
42.931, -77.761

Flash Flood, Ontario

When
June 14, 4:00 PM EST to 6:00 PM EST
Where
Ontario County, 1.14 mi WSW of Canaoice Corners to 2.55 mi SSE of Allens Hill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.726, -77.552

Flash Flood, Ontario

When
June 14, 4:50 PM EST
Where
Ontario County, 0.51 mi W of Naples to 1.33 mi SE of Hunt Hollow
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.620, -77.410

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591961, 591962, 591970, 591965, 591966, 591969, 591971.